In Japan the number of bronichal asthma in children increased rapidly to almost sixfold in the past 30 years. In Taiwan it increased fivefold in the last twenty years. Worldwide there is an increase of asthma in low-prevalence centres and an plateau or even an decrease in high prevalence centres.
Several studies discuss the influence of atopy, exposure to paracetamol and to antibiotics among other risk factors.
In Science Daily 2007, the authors wrote “Results showed that antibiotic use in the first year was significantly associated with greater odds of asthma at age 7. This likelihood increased with the number of antibiotic courses, with children receiving more than four courses of antibiotics having 1.5 times the risk of asthma compared with children not receiving antibiotics. When researchers compared the reason for antibiotic use, their analysis indicated that asthma at age 7 was almost twice as likely in children receiving an antibiotic for nonrespiratory tract infections compared with children who did not receive antibiotics.” (American College of Chest Physicians, Antibiotic Use In Infants Linked To Asthma. ScienceDaily. Retrieved January 27, 2011). However, it seems to be no correlation between the use of antibiotics in early life and asthma, allergic rhinitis and eczema in children with a parental history of atopy (http://ajrccm.atsjournals.org/cgi/content/abstract/166/1/72). Nevertheless, there seems to be a small risk of developing asthma and this risk increases with the number of courses of antibiotics prescribed (http://pediatrics.aappublications.org/cgi/content/abstract/123/3/1003).
In a very recent birth cohort study in New Zealand over 6 years the “findings suggest that paracetamol has a role in the development of atopy, and the maintenance of asthma symptoms“ (http://www.ncbi.nlm.nih.gov/pubmed/20880297). However like in the antibiotics studies there was no association found between early paracetamol use and risk of subsequent allergic disease after adjustment for respiratory infections or when paracetamol use was restricted to non-respiratory tract infections in children with a family history of allergic diseases (http://www.bmj.com/content/341/bmj.c4616.full). Nevertheless, there are studies with the direct association of the use of paracetamol in the first year of life and the development of asthma, rhinoconjunctivitis and eczema at age 6 to 7 years (http://www.thelancet.com/journals/lancet/article/PIIS0140-6736%2808%2961445-2/abstract).
In summary: Many long-term cohort studies were carried out for finding the cause of the dramatic increase of childhood asthma. There seemed to be a close relationship of usage of antibiotics or paracetamol and the increase of likelihood of developing asthma later in life. It seems that the more they used the more the increase of likelihood. Interestingly there seems to be no increase in children with a family history of allergic diseases.